Two weeks ago, we discussed the link between statins — the group of cholesterol-lowering drugs that includes atorvastatin (brand name Lipitor), simvastatin (Zocor), and rosuvastatin (Crestor) — and an elevated risk of developing Type 2 diabetes. The FDA has recently changed the labels of these drugs to include warnings about the risks of diabetes and memory loss, both of which the FDA deemed small. But another potential side effect is now in the spotlight: muscle weakness, especially in people who exercise.
A recent post on the New York Times blog Well looked at what both human and animal studies have found out about the connection between statins and muscle damage. The most recent study, published last year in the Journal of Applied Physiology, found that rats who were given a very high dose of atorvastatin for two weeks had 60% more oxidative stress (an indicator of possible cell damage) than those not given any of the drug. Some of the rats from each group were also made to run on treadmills for as long as possible. Not only did the rats on atorvastatin run a shorter distance than their non-drugged counterparts, but their post-workout oxidative stress was also 226% higher.
Human studies have yielded similar, if less dramatic, results. One study cited in the Well post — published in 2005 in the journal Arteriosclerosis, Thrombosis, and Vascular Biology — found that among healthy people who took atorvastatin for four weeks, 56 genes were expressed differently in leg muscle cells eight hours after vigorous exercise, compared with participants who took a placebo (inactive pill). In particular, genes known to affect muscle building and repair had a lower level of expression in the atorvastatin group. There is also plenty of evidence from patient and doctor reports that statins can lead to muscle fatigue and damage. According to Well, at least 10% of people who take statins will experience some fatigue or weakness, and this number rises to 25% among those who exercise regularly.
Do you take a statin? If so, have you experienced muscle pain or fatigue that you suspect was statin-related? Has taking a statin had any effect on your exercise routine? If you’ve experienced muscle fatigue, did you find any way to minimize or overcome it? Leave a comment below!